(PSYCHIATRIC TIMES) - I have read that mental confusion and paranoia may be potential side effects of certain angiotensin-converting enzyme (ACE) inhibitors. What is the likely mechanism of these effects?
— Robert Graham, DO, MPH
Mount Pleasant, Mich For the last few decades, ACE inhibitors have been commonly used to treat hypertension and congestive heart failure. These agents were originally isolated from peptides in snake venom. The first member of the class, captopril, became commercially available in the early 1980s, followed closely by enalapril.1 Since that time, the FDA has approved a dozen additional closely related compounds; these are available as single agents and in combination with other cardiovascular drugs. Captopril was found to block enkephalinase, the CNS enzyme that breaks down a naturally occurring opiate similar to the endorphins.2 Captopril and enalapril were tested in healthy volunteers; no differences in cognitive function were found between the groups that received ACE inhibitors and those that received placebo.3,4 However, no formal studies were done in elderly persons, despite their greater susceptibility to cognitive problems. A few isolated cases of confusion and psychosis attributed to ACE inhibitors— in both young and old persons—have been reported in the American literature. 5,6 Similar cases have been reported in the European literature as well.7
For full article, please visit: